Hot flashes due to medication especially in summer - increased risk for heart and circulation
Hot flashes with an increase in body temperature can occur as a result of numerous medications. Consequently, without you suspecting it at first, medications can cause unpleasant symptoms, such as hot flashes, restlessness, irritability, blood pressure fluctuations, sweating and also sleep disturbances. Although you may notice these side effects at any time of year, they are more pronounced in the summer months or when you are on vacation in warm countries.
Symptoms associated with an increased feeling of warmth may be the first indication that you are facing serious health consequences, such as atrial fibrillation, blood pressure crises or even a heat emergency. You should therefore be aware of the thermal side effects of medications in order to take the right action for yourself and others. Especially older people who are in your social environment are not aware of these risks.
Heat sensation due to medication - "fever" as a side effect in the package insert or in the technical information
Below you will find a selection of the most common and important active ingredients and substance groups that can cause you to feel hot. We cannot list all medications here, the list would simply be too long. Consequently, in case of doubt, you should carefully read the package inserts or the technical information of your medication. At the latest when symptoms of physical overheating or when you are exposed to extreme climatic heat, then you should know.
The influence of a drug on your body temperature is summarized in the technical information and package inserts under the term "fever". The meaning of the word is not quite correct, because fever is, strictly speaking, a change in the temperature set point, e.g. caused by bacteria and viruses. However, drugs lead to an increased body temperature via various mechanisms.
Medication - increase body temperature via the brain
Your brain is the place where your body temperature is regulated. This is where medications can cause a disruption in your brain's central temperature regulation.
Numerous neuroleptics for the treatment of psychoses or anticholinergics, e.g. asthma sprays to dilate the bronchial tubes, also have an effect on your brain. Above all, the widely used antidepressants, e.g. serotonin reuptake inhibitors, have a temperature-increasing effect on the thermoregulation of your body.
You might not suspect it, but the anticoagulant rivaroxaban (Xareltoâ"‡) or the rhythm drug flecainide (Tambocor®) also cause elevated body temperatures in up to 10%of cases, which can then often become symptomatic in summer heat.
Many hormonally targeted substances used to treat cancer also increase your body temperature. They include bicalutamide, tamoxifen, goserelin, and anastrozole. The antidepressants venlafaxine and duloxetine and the tryptans commonly used for migraines also make you feel warm.
Hormones and supplements - increase in metabolism can trigger heat stress
A whole range of supplements and medications increase your metabolism and thus also affect your body temperature.
First and foremost are thyroid hormones, contraceptives with their estrogen and progesterone content, as well as cortisone and asthma sprays. Furthermore, magnesium citrate and calcium, as well as vitamin D, can significantly boost metabolism, so that sometimes you may not even be able to sleep properly at night. Difficulties in falling asleep, especially in summer temperatures outside, are the result. Vitamin B6 and B12 are usually underestimated as metabolism activators.
Drugs can block compensatory mechanisms for heat stress
Your body has numerous compensatory mechanisms to keep the body temperature constant even in extreme weather conditions. A whole range of medications inhibit these compensatory mechanisms. For example, you no longer notice the increase in your body temperature or your body can no longer react properly to increased outside temperatures. Often you are not even aware of these mechanisms, which can lead to severe side effects, including heat shock.
Reduced feeling of thirst. We are familiar with a reduced feeling of thirst from ACE inhibitors and AT blockers. However, neuroleptics and carbamazepine also entail an increased risk here. Drugs used to treat Parkinson's disease are widely used. Particularly in older people, who frequently take these drugs, the extent to which the body temperature is too high should be checked more frequently. Regular measurement of ear temperature is certainly useful here.
Sweating reduced. Reduced sweating is particularly insidious due to a so-called antimuscarinic effect. Substances to be mentioned here are alimemazine, chlorpromazine, the antidepressant amitriptyline and scopolamine, which is frequently used against seasickness. Furthermore, oxybutynin, procyclidine and topiramate have a role here.
Temperature perception reduced. The perception of increased body temperature is disturbed above all by antiparkinsonian drugs. However, drugs that have a sedative effect, such as benzodiazepines, antihistamines and antidepressants, also reduce the perception of an excessively high temperature. Other drugs that have this effect are gabapentines, anti-muscarinic drugs and antiepileptic drugs.
temperature emission is reduced. In order for the body to radiate heat well, well-hydrated body cells are important. Consequently, drugs that reduce body water, such as diuretics, ACE inhibitors, AT blockers and the very popular laxatives, pose an increased risk of overheating.
Circulatory drugs - compensatory mechanisms enhanced or blocked in case of overheating.
Drugs can enhance the natural response to high outdoor temperatures, i.e., the compensatory mechanisms. The result is a critically impaired circulation.
First and foremost is the drop in blood pressure, which is favored by antihypertensive drugs such as nitrates, beta-blockers, calcium antagonists, ACE inhibitors, and AT blockers.
What is often forgotten is that the alpha-blockers used in urology, e.g., tamsulosin and dutasteride/tamsulosin and doxazosin also reduce blood pressure and contribute to thermoregulatory side effects here. The phosphodiesterase inhibitors used as erection aids by men, such as sildenafil, vardenafil and tadalafil, also reduce blood pressure, especially in the summer months. This often has critical consequences.
Medication in summer - inform about side effects early
When outside temperatures are high, even on vacation, you should check the medications you are taking for side effects regarding increased body temperature. Look for the side effect "fever" in the package insert.
Please read the package insert or the technical information carefully!
If you are taking medication that promotes heat stress, the first thing to do is to prevent heat stress in everyday life! You should pay attention to the symptoms of heat stress and, if in doubt, talk to a doctor.
Never adjust the dose of a medication on your own authority.
- Robert Koch Institute: Epidemiological Bulletin 2019;23: 193-203
- Dtsch. Alliance for Climate Change & Health 2019
Cardiopraxis - Cardiologists in Düsseldorf & Meerbusch